Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 68, NWS Binghamton, NY

September 9, 2004Steuben County, New York

NWS Binghamton, NY issued this flash flood warning at Sep 9, 2004, 2:29 PM EDT for Steuben County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2004, 2:29 PM EDT (18:29 UTC)
Expired
Sep 9, 2004, 5:30 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Steuben County, NY

The radar

The Binghamton radar (KBGM), 107 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2004-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2004-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 374 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
374 m²/s²
0-3 km storm-relative helicity
670 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 091836
FFWBGM
NYC101-092130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
229 PM EDT THU SEP 9 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  STEUBEN COUNTY IN CENTRAL NEW YORK

* UNTIL 530 PM EDT

* AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED ONLY 
  SCATTERED SHOWERS ACROSS THE WARNING AREA. ALTHOUGH ANY ADDITIONAL 
  RAINFALL AMOUNTS SHOULD BE LIGHT LATE THIS AFTERNOON...EXISTING    
  FLOOD PROBLEMS CONTINUE DUE TO EARLIER HEAVY RAINS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODHULL...
  WEST CAMERON...URBANA...TROUPSBURG...THURSTON...SOUTH DANSVILLE...
  SOUTH CORNING...SONORA...SAVONA...RHEIMS...PAINTED POST...MEADS
  CREEK...LINDLEY...KANONA...JASPER...HOWARD...HORNELL...HORNBY...
  HASKINVILLE...HARTSVILLE...HAMMONDSPORT...GREENWOOD...GANG MILLS...
  ERWINS...EAST CORNING...CORNING...COOPERS PLAINS...CATON...
  CANISTEO...CAMPBELL...CAMERON...BATH...AVOCA...ARKPORT AND ADDISON.

COUNTY EMERGENCY MANAGEMENT OFFICIALS REPORT THAT SEVERAL ROADS 
REMAIN CLOSED THROUGHOUT THE COUNTY...MOST NOTABLY PARTS OF STATE 
ROUTE 417 IN THE WOODHULL AREA.  EVEN AS WATER BEGINS TO SLOWLY 
RECEDE DURING THE AFTERNOON...LEVELS WILL REMAIN HIGH ENOUGH TO 
MAINTAIN FLOOD PROBLEMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED FOR 
HIGHER GROUND.

LAT...LON 4245 7713 4225 7698 4202 7699 4200 7775
      4247 7772

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 12:00 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 9, 12:00 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1200 PM EDT THU SEP 9 2004

.SHORT TERM...
UPDATE TO ADJUST GRIDS FOR CURRENT CONDITIONS. FLOODING ONGOING IN
THE CHEMUNG BASIN BUT COLD FRONT WITH RAIN MOVING EAST ACROSS
COUNTY. BEHIND THAT ONLY LIGHT SCT SHOWERS. STEADY RAIN HAS PUSHED
WELL NORTH AHEAD OF THE LOW WHICH IS MOVING INTO SE ONTARIO. WILL BE
WATCHING WARM SECTOR FOR THUNDERSTORMS WHICH COULD BRING ISOLATED
HEAVY RAIN IN TROPICAL AIRMASS. FOR THESE REASONS WATCH WILL
CONTINUE INTO THIS AFTERNOON. ATTM WE ARE THINKING OF DROPPING THE
WATCH WITH THE AFTERNOON UPDATE.

OUTSIDE OF CENTRAL SOUTHERN TIER AND FINGER LAKES WIDESPREAD INCH
PLUS HAS SATURATED GROUND. ANY SHOWERS AND THUNDERSTORMS WILL GO
ALMOST DIRECTLY INTO RUNOFF. A FEW BREAKS WILL PUSH TEMPS A FEW MORE
DEGREES HERE EAST SO BUMPED HIGHS UP.

THIS EVENING COLD FRONT WILL MOVE OUT OF CWA ENDING THE THREAT OF
SHOWERS AND THUNDERSTORMS. CHANGED RAIN WORDING TO SHOWERS.
&&

.PREVIOUS DISCUSSION...
SHORT TERM (TODAY-FRIDAY)
TODAY..REMNANTS OF FRANCES CURRENTLY IN SW PA...AND MOVING NNE FAIRLY
QUICKLY. BY LATE THIS AFTERNOON...THE REMNANTS OF FRANCES SHOULD BE
INTO NRN NY. MODERATE TO HEAVY RAIN IS FALLING OVER MOST OF THE NW
TWO-THIRDS OF THE AREA...WITH SCT SHOWERS OVER SE ZONES. SO FAR THE
HEAVIEST RAIN HAS REMAINED WEST OF OUR AREA. OUR AREA HAS SEEN
GENERAL 1 TO 2 INCH RAINFALL AMOUNTS WITH LOCALIZED 3 INCH AMOUNTS.
ADDITIONAL RAINFALL AMOUNTS OF AROUND AN INCH ARE LIKELY...WITH UP TO
3 INCHES POSSIBLE IN LOCALIZED AREAS THAT GET TRAINING CELLS. THERE
IS STILL A CHANCE OF A FEW TSTORMS THIS AFTERNOON...BUT INSTABILITY
WILL BE WEAK (CAPES 500 J/KG OR LESS) AND HELICITY VALUES WILL BE
DECREASING AS THE DAY WEARS ON...SO AM NOT ANTICIPATING SEVERE
CONVECTION.

TONIGHT..AS THE REMNANTS OF FRANCES CONTINUE MOVING NE...A COLD
FRONT WILL SWEEP THROUGH BEHIND IT...AND SHOULD BE EAST OF OUR AREA
BY 06Z. ANY TSTORM ACTIVITY SHOULD END DURING THE EVENING WITH SCT
SHOWERS POSSIBLE AFTER MIDNIGHT AS THE UPPER TROUGH MOVES THROUGH.
WINDS WILL BE STRONG ENOUGH TO PREVENT DENSE FOG FROM FORMING.

FRIDAY..HIGH PRESSURE MOVES IN FROM THE NW...BUT ABUNDANT LOW LEVEL
MOISTURE SHOULD KEEP SKIES MOSTLY CLOUDY. THERE COULD BE A MORNING
SHOWER...MAINLY OVER ERN ZONES...BUT IT WILL BE A DRY DAY FOR MOST
PLACES.

LONG TERM (FRI NIGHT - WED)
WHATEVER IS LEFT OF FRANCES AND ITS ASSOCIATED MOISTURE SHOULD BE
OUT OF THE AREA BY FRIDAY EVENING...WITH A CLEARING TREND EXPECTED
TO BE UNDERWAY BY THIS TIME.  HIGH PRESSURE SHOULD THEN BE IN
CONTROL FOR SATURDAY WITH PLENTY OF SUNSHINE STILL ANTICIPATED.

A FAST MOVING COLD FRONT WILL BRING A CHANCE OF SHOWERS DURING THE
DAY SUNDAY. COOLER...BUT DRIER AIR IS FORECAST TO BUILD IN FOR THE
BEGINNING OF NEXT WEEK...THANKS TO CANADIAN HIGH PRESSURE. LONGER
RANGE GUIDANCE AGREES FAIRLY WELL IN BUILDING THIS HIGH PRESSURE
SYSTEM OVER THE AREA ON TUESDAY AND WEDNESDAY...WITH CONTINUED
RAIN-FREE CONDITIONS AND MODERATING TEMPERATURES.

AVIATION
CIGS ARE MOSTLY FROM 500 TO 2500 FT EARLY THIS MORNING... WITH
VSBYS RANGING FROM 3 TO 6 MILES. EXPECT THOSE CONDITIONS TO PERSIST
THROUGH MUCH OF THIS MORNING. THE STEADIEST RAINS THROUGH
MID-MORNING WILL FALL FROM UCA AND SYR SOUTHWEST TO ELM.
MEANWHILE... EXPECT JUST SCT SHOWERS THROUGH THIS MORNING AT BGM AND
ELM AS A WEAK DRY SLOT LIFTS NORTH FROM PA. SFC LOW PASSING TO OUR
NW TODAY SHOULD ALLOW THAT DRY SLOT TO EFFECT THE ENTIRE AREA BY
THIS AFTERNOON WITH CIGS TO LIFTING TO 3000 FT. RAIN WILL TAPER TO
SCATTERED SHOWERS ACROSS ALL OF THE TAF SITES FOR AWHILE LATE THIS
MORNING AND THIS AFTERNOON... BUT LOCALIZED HEAVY SHOWERS WILL
REMAIN POSSIBLE THROUGH THE DAY. ENOUGH INSTABILITY IS POSSIBLE FOR
SOME THUNDER AT BGM AND ELM THIS AFTERNOON.

HYDROLOGY
WILL KEEP FLOOD WATCH GOING THROUGH TODAY SINCE THE POSSIBILITY
OF TRAINING CELLS CONTINUES. MANY POINTS ACROSS THE CHEMUNG AND
SUSQUEHANNA BASINS SHOULD SEE SIGNIFICANT RISES THE NEXT TWO DAYS...
BUT ONLY A FEW POINTS SHOULD COME WITHIN A FOOT OF FLOOD STAGE...
ALTHOUGH CORNING AND WILKES-BARRE WILL GO OVER CAUTION STAGE.
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH ALL ZONES THIS AFTERNOON.
PA...FLOOD WATCH ALL ZONES THIS AFTERNOON.

&&

UPDATE...CHAMPNEY
DAYS 1-2/HYDROLOGY...VAN AUSDALL
DAYS 3-7...JUREWICZ
AVIATION...MSE
Hazardous weather outlook, Sep 9, 4:30 AM EDT, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
430 AM EDT THU SEP 9 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-100824-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
430 AM EDT THU SEP 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THE REMNANTS OF FRANCES WILL MOVE FROM SOUTHWESTERN PENNSYLVANIA
INTO NORTHERN NEW YORK...WITH RAIN CONTINUING ACROSS OUR AREA. THE
RAIN COULD BE HEAVY AT TIMES AND PRODUCE FLOODING. A FLOOD WATCH
REMAINS IN EFFECT FOR ALL OF CENTRAL NY AND NORTHEAST PA.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 8:36 AM EDTFlash Flood WarningBGMSteuben3 hr
Sep 9, 11:24 AM EDTFlash Flood WarningBGMSteuben3 hr

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.